Oklahoma, 2024

Hail in Oklahoma, May 3, 2024

May 3, 2024 · NWS OUN · 8 events in 3 counties and zones

Passage of a weak/low-amplitude upper wave and evidence of coupling between the Polar and Subtropical Jet Streams across the central United States helped to foster scattered convective development during the evening of the 3rd. Initial convection originated across west-central into western-north Texas and, with strong instability and marginally sufficient wind shear in place, became briefly…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Passage of a weak/low-amplitude upper wave and evidence of coupling between the Polar and Subtropical Jet Streams across the central United States helped to foster scattered convective development during the evening of the 3rd. Initial convection originated across west-central into western-north Texas and, with strong instability and marginally sufficient wind shear in place, became briefly organized. A few instances of hail and thunderstorm wind damage were observed with this convection. These initial storms eventually lead to additional development along advancing outflow into portions of southwest/west-central Oklahoma, with a few transiently organized structures (supercells) leading to further reports of large hail into the mid to late-evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 3, 5:48 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 3, 5:48 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Norman OK
648 PM CDT Fri May 3 2024

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 258 PM CDT Fri May 3 2024

Scattered strong to severe thunderstorms are expected to develop
across the Texas South Plains later this afternoon. The remnants
of this activity--especially any left splits--may affect western
north Texas this evening before dissipating. However, with the
trend of initiation farther to the southwest, it appears the
chance of severe weather will be spatiotemporally limited. Large
hail and damaging wind gusts will be the primary hazard.

Additional thunderstorms are expected to develop across Kansas
and consolidate into a complex with the remnants moving into
northern Oklahoma late tonight into Saturday morning. These
thunderstorms will have a threat for damaging wind gusts and heavy
rainfall, which should weaken with southward extent.

By Saturday afternoon, additional thunderstorms may develop
during the afternoon hours along the boundary from the morning
thunderstorms across Oklahoma. In addition, a complex of
thunderstorms will likely develop across the Texas panhandle and
western north Texas that will move eastward across at least the
southern half of the area during the overnight hours. Large hail,
damaging wind gusts, and flooding will be the potential hazards
with the primary hazard becoming flooding.

Given the recent heavy rainfall, we issued a Flood Watch from 7
PM tonight through 1 PM Sunday for all locations except northwest
into west central Oklahoma (where rainfall amounts have been
lighter the last week). Additional heavy rainfall will result in a
risk of flooding through Sunday morning.

Mahale

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 258 PM CDT Fri May 3 2024

Monday: There is the potential for a significant severe weather
event Monday afternoon and evening. A negatively tilted trough
will eject into the Plains on Monday with a moist, highly sheared,
and unstable air mass ahead of a dryline. The synoptic-scale
pattern is a classic severe weather outbreak across the Plains
with a threat for large hail, damaging wind gusts, and tornadoes.

While there is some variation on the mesoscale details among
deterministic models and ensemble members (e.g., character of the
mid/upper level trough, location of the dryline, and the
magnitude of capping) that will affect the location and magnitude
the severe weather risk, it is important to stay weather aware on
Monday as the worst case scenario (i.e., How bad could it be?)
for the event is quite high with the potential for significant
supercells.

Tuesday: As the mid-level trough lifts to the northeast, the
trailing dryline may stall across east central into southeast
Oklahoma. While the dryline will be somewhat diffuse, there is a
low chance thunderstorms may develop during the afternoon with a
modest mid-level flow persisting across the Southern Plains.

Wednesday: Additional severe thunderstorms will be possible
Wednesday afternoon, especially across southeast Oklahoma with the
dryline still in place.

Thursday: There may finally be a lull in the risk for severe
weather with a cold front moving through the area with a drier air
mass advecting southward into the area.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 645 PM CDT Fri May 3 2024

VFR conditions expected until FROPA tonight and early tomorrow,
with MVFR dominant thereafter. TSRA possible over/near KSPS this
evening and then spreading into northern Oklahoma after 06Z. Will
include PROB30 into central Oklahoma tomorrow morning as weak cold
front moves from northwest to southeast over the region and ushers
in northerly winds. TSRA chances will increase northern Texas and
southeast half of Oklahoma toward end and beyond this forecast
cycle.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  76  60  72 /  30  70  80  80
Hobart OK         59  74  57  74 /  40  70  90  60
Wichita Falls TX  63  79  62  76 /  30  50  90  60
Gage OK           52  69  51  75 /  80  50  60  40
Ponca City OK     61  73  56  71 /  60  70  60  70
Durant OK         64  79  64  77 /  20  40  70  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday afternoon for OKZ006>008-011>013-
     018>020-023>048-050>052.

TX...Flood Watch through Sunday afternoon for TXZ083>090.

&&

SHORT TERM...10
LONG TERM....10
AVIATION...11
Hazardous weather outlook, May 3, 3:42 PM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
442 PM CDT Fri May 3 2024

OKZ004>048-050>052-TXZ083>090-042145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
442 PM CDT Fri May 3 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Strong to severe thunderstorms may affect western north Texas
this evening with a threat for large hail and damaging wind gusts.

Additional thunderstorms will likely move into northern Oklahoma
late tonight with a threat for damaging wind gusts and heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Showers and thunderstorms will remain possible Saturday and
Sunday. Strong to severe storms will be possible once again with
large hail and damaging winds.

The highest potential for severe storms will be Monday. Large
hail, damaging wind gusts, and tornadoes are possible.

.Heavy Rain...
Heavy rain could lead to flash flooding and river flooding
through the weekend. Flash flooding will be a particular concern
in those areas that have already received heavy rainfall over the
last week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, May 3, 6:03 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Norman OK
703 PM CDT Fri May 3 2024

TXZ086-090-040030-
Clay TX-Wichita TX-
703 PM CDT Fri May 3 2024

...Strong winds will impact portions of west central Clay and
southeastern Wichita Counties through 730 PM CDT...

At 702 PM CDT, Doppler radar was tracking the leading edge of winds
from thunderstorms over southeastern Wichita Falls, moving north at
20 mph.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wichita Falls, Dean, Jolly, Sheppard AFB, Pleasant Valley, and
Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3384 9835 3384 9856 3403 9868 3407 9836
TIME...MOT...LOC 0002Z 168DEG 17KT 3388 9847

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

11
Local storm report, May 3, 6:16 PM CST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
716 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     Hail             1 NE Henrietta          33.82N 98.19W
05/03/2024  M1.00 Inch       Clay               TX   Public

            Report from mPING: Quarter (1.00 in.).

&&

MDU
Special weather statement, May 3, 6:29 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Norman OK
729 PM CDT Fri May 3 2024

TXZ084-085-087-088-040100-
Foard TX-Knox TX-Wilbarger TX-Baylor TX-
729 PM CDT Fri May 3 2024

...A strong wind gusts will impact portions of Foard, Knox,
southern Wilbarger and Baylor Counties through 800 PM CDT...

At 727 PM CDT, Doppler radar was tracking gusty winds from nearby
dissipating thunderstorms. Wind gusts near Knox City have been as
high as 46 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Seymour, Munday, Knox City, Crowell, Benjamin, Goree, Red Springs,
Thalia, Westover, Harrold, Gilliland, Bomarton, Lake Kemp, Mabelle,
Vera, Truscott, Grayback, Rhineland, and Lake Diversion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9998 3383 10000 3384 10003 3398 10004
      3409 9900 3340 9896
TIME...MOT...LOC 0027Z 242DEG 21KT 3360 9962

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

11
Local storm report, May 3, 7:00 PM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
800 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     Tstm Wnd Dmg     1 N Jolly               33.88N 98.35W
05/03/2024                   Clay               TX   Broadcast Media

            Snapped power poles along FM2393. Radar
            estimated time.

&&

MDU
Special weather statement, May 3, 7:09 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Norman OK
809 PM CDT Fri May 3 2024

OKZ014-016-021-022-040145-
Roger Mills OK-Washita OK-Beckham OK-Custer OK-
809 PM CDT Fri May 3 2024

...A strong thunderstorm will impact portions of northwestern
Washita, southeastern Roger Mills, southwestern Custer and
northeastern Beckham Counties through 845 PM CDT...

At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elk City, moving northeast at 10 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elk City and Canute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3532 9945 3540 9957 3560 9946 3546 9920
TIME...MOT...LOC 0109Z 220DEG 10KT 3541 9948

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, May 3, 7:13 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Norman OK
813 PM CDT Fri May 3 2024

OKZ038-039-044-045-TXZ090-040145-
Cotton OK-Stephens OK-Comanche OK-Jefferson OK-Clay TX-
813 PM CDT Fri May 3 2024

...Strong thunderstorms will impact portions of central Comanche,
Jefferson, eastern Cotton, southwestern Stephens and northeastern
Clay Counties through 845 PM CDT...

At 813 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Geronimo to 5 miles
southeast of Petrolia to 7 miles east of Henrietta. Movement was
northeast at 25 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lawton, Duncan, Walters, Waurika, Comanche, Geronimo, Temple, Ryan,
Petrolia, Byers, Terral, Hastings, Addington, Sugden, Waurika Lake,
Corum, Oscar, eastern Fort Sill, southwestern Lake Ellsworth, and
Central High.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3374 9812 3417 9832 3448 9858 3481 9839
      3447 9788 3394 9774 3393 9776 3391 9776
      3392 9778 3389 9779 3389 9780 3386 9783
      3385 9787 3389 9798 3376 9798
TIME...MOT...LOC 0113Z 221DEG 21KT 3443 9841 3394 9818 3378 9806

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

11

The radar

The Altus AFB radar (KFDR), 76 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Comanche

When
May 3, 7:44 PM CST
Where
Comanche County, 5.16 mi SSE of Elgin
Measured
0.75 in hail
Reported by
Public
Coordinates
34.709, -98.261

MPing report.

Hail, Comanche

When
May 3, 7:53 PM CST
Where
Comanche County, 2.53 mi N of Lake Ellsworth Dam
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.826, -98.378

Hail, Comanche

When
May 3, 7:57 PM CST
Where
Comanche County, 1.46 mi NE of Elgin
Measured
1 in hail
Reported by
Public
Coordinates
34.796, -98.273

MPing report.

Hail, Comanche

When
May 3, 7:57 PM CST
Where
Comanche County, Elgin
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
34.780, -98.290

Hail, Caddo

When
May 3, 8:11 PM CST
Where
Caddo County, 4.55 mi N of Stecker
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.025, -98.306

Relayed through Spotter Network.

Hail, Caddo

When
May 3, 8:15 PM CST
Where
Caddo County, 1.38 mi S of Cement
Measured
1 in hail
Reported by
Public
Coordinates
34.920, -98.139

MPing report.

Hail, Caddo

When
May 3, 8:21 PM CST
Where
Caddo County, 3.64 mi N of Anadarko
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.132, -98.251

Relayed through Spotter Network.

Hail, Grady

When
May 3, 8:43 PM CST
Where
Grady County, 2.14 mi W of Chickasha Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.075, -98.007

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178468, 1178469, 1178472, 1178475, 1178477, 1178479, 1178481, 1178483.